I don’t have my latest edition of Clinical Ocular Pharmacology handy (Bartlett & Jaanus 2008), but in the course of looking for something else came across this nice (if somewhat outdated) article from the American Orthoptic Journal on drugs which can affect near vision:
This morning, an article in press (no pun intended) in the Canadian Journal of Ophthalmology came to my attention courtesy of Dr. Kathy Freeman in prepping for our weekly conference to select items for Elsevier’s Practice Update for Eyecare.
Topiramate and accommodation: Does topiramate cause accommodative dysfunction?
Eren Çerman, Semra Akkaya Turhan, Muhsin Eraslan, Pınar Kahraman Koytak, Özden Kilinç, Tülin Tanrıdağ. Published online: November 25, 2016.
You’re more likely to recognize Topiramate by its brand name Topomax, a drug commonly used to treat seizures and also used to treat migraines. Visual disturbances in migraine are well documented with regard to light sensitivity as well as auras. Lesser known is the fact that Topomax can inhibit the response to accommodative stimuli, resulting in a significant accommodative lag, which is the subject of this article. The study used the Grand Seiko Open View Auto-Refractor, which we’re very fond of in our office to objectively measure accommodative responses.
You obviously don’t have to get this fancy, and can simply pull out your retinoscope when history reveals that your patient is taking Topamax and is having any kind of near point symptomology or performance issues. And although the article didn’t mention it specifically, these patients are also candidates for experiencing pseudo convergence insufficiency secondary to induced accommodative lag (see the clinical pearl here).